Chest pain and leg cramps


My medical history-

SLE, APS, Sjogrens, Angina, Vasculitis in legs x4 times, Fibromyalgia, Latent TB......

Like a lot of us I feel "on my own" and would really be happy to hear from anyone who has any sound advice for me.

Have had chest pain for a few months now, right across my chest and feeling heavy pressure in centre of chest, also nasty pain in heart area.

Just feels like my heart is going to burst at times.

Seen at Rhumalology clinic, and informed Consultant re pain which was also in left arm at time. and was told "go to A/E if you think you are having a Thrombosis."

Gradually got very worrying over the next two weeks so presented at A/E.

told all relevent blood tests for heart involvment were negative and the Doctor said he thought it was inflammation and to take painkillers

The leg cramps have only started in the last two months, and the numbness I have from the waist down has been with me for at least fifteen years (Wear & Tear) I am told. my feet and toes are quite numb

Being seen by different Doctors in "the Medical Team" at the rhumatology clinic doesn't help matters and trying to get over my fear of "new" medications does not get across.

In the past medications have caused me to suffer some awful side affects, the worst resulting in seizures, which frightened the life out of myself and my family as they were nearly fatal.

I tried Plaquenil many years ago and they did not agree with me so had to come off them.

The new Consultant stated he would like me to go on them again also Aspirin 75mg,

The Plaquenil caused Colitis? and it wasn't very pleasant if fact it was dreadful, so I came off ithe medication.

I am still having problems in that department but by no means as bad, and wonder if it could be the Aspirin adding to these problems?

In the 90s I had an internal bleed and was told never to take anti inflammatories or Aspirin, but the new Consultant said the benifits outway the risks?

When I was diagnosed with Latent TB last year, I was reassured by public health and respiritory clinic that I did not need to take the medication for TB as I am not infectious.

And naturally with past history with medications I am very reluctant to take anything.

Now the Rhumatologist is insisting I take a six month course for TB or he cannot treat me with any other medications, he states other medications could trigger the TB off again.

Sorry this is more like a manuscript then a post, but any advice would be helpful and most appreciated.

Thank you


7 Replies

  • Well a lot of us have a number of conditions but you Kimu seem to have more than your fair share, and some. A number of your symptoms are familiar to some of us- though not altogether I suspect.

    I think most of us would say that the most important thing is to get seen by a consultant who has a good knowledge of Hughes Syndrome - if not see Prof himself as a private patient (the best few hundred pounds or so ever spent)

    If you cannot see him, check whether there is a suitable local knowlegable consultant on the list the link of which is on upper right corner of the page and under 'Pinned Posts'

    Best of luck

  • Hi Kimu,

    I totally agree with the advice from Tim!

    I guess you live in England then it could be possible to see the Professor or someone near him or in his team who is very competent . Your life is worth it as it is well spent money.

    You should absolutely take the Aspirin 75 mg as your Consultant suggested. Take it with food (when you eat) but 75 mg is not much and may help you feel a little better perhaps. At least try. I was on 75 mg Aspirin for several years before I had to start Warfarin.

    Let us hear how it goes for you. Go to A & E again if your still have pain in your heart and chest.

    Best wishes from Kerstin in Stockholm

  • Hi Kimu

    I agree with Tim & Kerstin.

    Where are you from? If you are in the UK please get a referral to one of the consultants on this list:


  • HI there, you seem to have had a lot on your plate, medically speaking, you need some real expert help. Please note our list of recommended specialists: It is crucial that you get to the bottom of all your problems and you have help sorting them, there are alternatives to Plaquenil. Some of us also self refer and go privately to The London Lupus Centre. Best of luck, and let us know how you are getting on. MaryF

  • I would like to thank everyone who took the time and trouble to forward advice, I really do appreciate your input.

    It would be more practical if I could pm one of you at admin, I dont seem to be able to find the way to do this?

    Many thanks


  • Once you click on a person's name/profile over to the right is message. MaryF

  • My Mother cured from TB on the (then brand new) streptomycin in 1948 (?)

    TB had run in her family ever since her great grandfather contracted it while hiding in a cave from the Confederates He refused to join the Virginia army as he refused to fight to allow his fellow Virginians to keep slaves. He ran his farm without slaves, though he did rather well by paying slaves who were supposed to be working on neighboring farms to work on his. The consequence was that the slaves-being-paid-and-so-not-treated-as-slaves worked extra diligently for him and he became rich. And my great-grandfather was not exactly well liked among his fellow Virginians. Not exactly honest, but still -- he believed in paying people, not enslaving them! Anyway, back to the subject at hand:

    So my family has a lot of TB knowledge which was passed on to me just in case my Mom was not going to be the last person to have it. The info was enhanced by my Father the Doctor's data, But note: I AM NOT A DOC! THE FOLLOWING INFO COMES FROM FAMILY TALES AND LEGENDS AND MAY NOT BE ACCURATE!

    TB germs are huge. HUGE! I'm told they are so big that if you plopped one onto a piece of white paper, you could see it! And because its so big, its the undefeatable bacteria. Also, TB germs can live for years. Most bacteria live from a few days to a few years. TB can live for decades. Our bodies can usually just surround and herd it into a place, and cover it with cartilage-stuff, but not really kill it. Just slow it down.

    Also, due to their lifespan, TB can become dormant and "hide out" within that cartilage prison we have constructed for decades.

    So - the typical progression of TB:

    1: you come down with initial infection, which may be assumed to be "just" a cold. Your immune system quickly rounds up the bacteria which it can't kill but "locks it up" somewhere in your body. In a "prison" it makes inside your lungs, (forming a "calcification" nodule visible on an X ray) or inside a cyst/prison it forms elsewhere. Then the immune system stands on guard.

    2: The immune system's guard weakens and the TB breaks out . But now that the dormant TB has had a long time to figure out how to avoid your immune system, and also has replicated quite a bit while "in jail," this time you are really sick and diagnosed with TB.

    3: Lots and lots of antibiotics (hopefully your variety of TB is not resistant to everything.) And hopefully, eventual recovery. But now you have presumably more then 1 "TB jail house" inside you and you need to be extra careful about exhaustion or other exhausting infections which will weaken your immune system "guards"

    So -- if you test positive for TB antibodies it usually means that yes, your body has encountered TB before. And though it is possible your body really licked those buggers, it is most likely that the TB bugs are in that "TB in jail somewhere" inside you. So, the meds they give you (for the rest of your life!) are not really antibiotics, they are meds which keep the TB from dividing. Eventually the TB will die. But it could take years. And years. And you may never know. So, most TB meds are taken for the rest of your life. Just in case.

    My Mom cured on antibiotics. There was some talk of putting her on the more recent TB inhibitor drugs (forgot the name) but by the time these were on the market, Mom had been TB free for 50 years so they assumed she was "clean."

    So do talk to a doc who knows. And few GPs "know" about TB anymore. It is not your "usual" bacteria and, thanks to aggressive treatment in the past, has been on the downturn -- until recently! Its coming back!

    But talk to a doc who knows. Because if is the "TB inhibitor" they want you to take, that may have no effect on your immune system, you APS or Lupus treatments. Because its not an antibiotic -- its some kind of bacterial DNA or RNA suppresor which keeps those buggers from successfully dividing.

    Good luck. And I agree with above -- might be time to spend money to go for a good private consult!

You may also like...